Alert archive / Iowa / Winter Storm Warnings in 2020
Winter Storm Warning 4, NWS Des Moines, IA
NWS Des Moines, IA issued this winter storm warning at Apr 11, 2020, 3:23 PM CDT for 5 counties in Iowa. It took effect at Apr 12, 2020, 7:00 AM CDT. It was in force for 15 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 11, 2020, 3:23 PM CDT (20:23 UTC)
- In effect from
- Apr 12, 2020, 7:00 AM CDT
- Expired
- Apr 12, 2020, 9:59 PM CDT
- In force
- 15 hr
- Issued by
- NWS Des Moines, IA
Counties Emmet County, IA, Kossuth County, IA, Palo Alto County, IA, Winnebago County, IA, Worth County, IA
The radar
The Des Moines radar (KDMX), 176 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 12, 12:40 PM CDT | HEAVY SNOW 5.5 | Ledyard, IA | 1/8 MILE VISIBILITY AND 5-6 INCHES ON THE STREET. |
| Apr 12, 5:41 PM CDT | HEAVY SNOW 7 | Ledyard, IA | SOME BLOWING SNOW NOW OCCURRING AS WELL. |
| Apr 12, 8:15 PM CDT | HEAVY SNOW 11 | Ringsted, IA | STORM TOTAL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2248 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
808 WWUS43 KDMX 112023 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 323 PM CDT Sat Apr 11 2020 ...Heavy Snow Likely Over Portions of Northwest and Northern Iowa Sunday... .Rain overnight will transition to snow early Sunday morning over northwest Iowa as a cold front pushes across the state. Gusty winds will develop behind the front and result in significantly reduced visibility due to blowing snow. Near-blizzard conditions are possible across northwest Iowa due to the blowing snow and gusty winds, making any travel dangerous. While initial accumulations on roadways will be mitigated by warm ground temperatures, blowing snow and higher snow rates will eventually allow for snow to accumulate on roads, causing hazardous travel conditions. Heavy, wet snow may result in isolated power outages from downed tree branches. The precipitation will come to end Sunday night from west to east, though gusty winds will prevail into Monday. IAZ044-112130- /O.CAN.KDMX.WS.A.0005.200412T1200Z-200413T1200Z/ Crawford- Including the city of Denison 323 PM CDT Sat Apr 11 2020 ...WINTER STORM WATCH IS CANCELLED... Light snow accumulation is expected, however heavier accumulations will be north of the county. $$ IAZ004>007-015-120430- /O.UPG.KDMX.WS.A.0005.200412T1200Z-200413T1200Z/ /O.NEW.KDMX.WS.W.0004.200412T1200Z-200413T0900Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, and Emmetsburg 323 PM CDT Sat Apr 11 2020 ...WINTER STORM WARNING IN EFFECT FROM 7 AM SUNDAY TO 4 AM CDT MONDAY... * WHAT...Heavy snow expected. Total snow accumulations of 4 to 9 inches. Winds gusting as high as 40 mph. * WHERE...Northern Iowa. * WHEN...From 7 AM Sunday to 4 AM CDT Monday. * IMPACTS...Travel could be very difficult. Areas of blowing snow could significantly reduce visibility with near blizzard conditions possible. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IAZ016-017-023-024-033-034-120430- /O.UPG.KDMX.WS.A.0005.200412T1200Z-200413T1200Z/ /O.NEW.KDMX.WW.Y.0017.200412T1500Z-200413T0900Z/ Hancock-Cerro Gordo-Pocahontas-Humboldt-Sac-Calhoun- Including the cities of Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, and Pomeroy 323 PM CDT Sat Apr 11 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM SUNDAY TO 4 AM CDT MONDAY... * WHAT...Snow expected. Total snow accumulations of 1 to 3 inches. Winds gusting as high as 40 mph. * WHERE...Northern Iowa. * WHEN...From 10 AM Sunday to 4 AM CDT Monday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines Hagenhoff
5 follow-up statements
925 WWUS43 KDMX 120222 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 922 PM CDT Sat Apr 11 2020 ...Heavy Snow Likely Over Portions of Northwest and Northern Iowa Sunday... .Rain overnight will transition to snow early Sunday morning over northwest Iowa as a cold front pushes across the state. Gusty winds will develop behind the front and result in significantly reduced visibility due to blowing snow. Near-blizzard conditions are possible across northwest Iowa due to the blowing snow and gusty winds, making any travel dangerous. While initial accumulations on roadways will be mitigated by warm ground temperatures, blowing snow and higher snow rates will eventually allow for snow to accumulate on roads, causing hazardous travel conditions. Heavy, wet snow may result in isolated power outages from downed tree branches. The precipitation will come to end Sunday night from west to east, though gusty winds will prevail into Monday. IAZ004>007-015-130600- /O.CON.KDMX.WS.W.0004.200412T1200Z-200413T0900Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, and Emmetsburg 922 PM CDT Sat Apr 11 2020 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 7 AM SUNDAY TO 4 AM CDT MONDAY... * WHAT...Heavy snow expected. Total snow accumulations of 4 to 9 inches. Winds gusting as high as 40 mph. * WHERE...Northern Iowa. * WHEN...From 7 AM Sunday to 4 AM CDT Monday. * IMPACTS...Travel could be very difficult. Areas of blowing snow could significantly reduce visibility with near blizzard conditions possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IAZ016-017-023-024-033-034-130600- /O.CON.KDMX.WW.Y.0017.200412T1500Z-200413T0900Z/ Hancock-Cerro Gordo-Pocahontas-Humboldt-Sac-Calhoun- Including the cities of Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, and Pomeroy 922 PM CDT Sat Apr 11 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 10 AM SUNDAY TO 4 AM CDT MONDAY... * WHAT...Snow expected. Total snow accumulations of 1 to 3 inches. Winds gusting as high as 40 mph. * WHERE...Northern Iowa. * WHEN...From 10 AM Sunday to 4 AM CDT Monday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility to less than 1 mile during times of heavier snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines
261 WWUS43 KDMX 121000 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 500 AM CDT Sun Apr 12 2020 ...Moderate to Heavy Snow Likely Over Portions of Northwest and Northern Iowa Sunday... .Rain overnight will transition to snow early Sunday morning over northwest Iowa as a cold front pushes across the state. Gusty winds will develop behind the front and result in significantly reduced visibility due to blowing snow, especially during snowfall. Near- blizzard conditions will be possible across northwest Iowa due to the blowing snow and gusty winds, making any travel dangerous. While initial accumulations on roadways will be mitigated by warm ground temperatures, blowing snow and higher snow rates will eventually allow for snow to accumulate on roads, causing hazardous travel conditions. Heavy, wet snow and/or light icing coupled with the strong winds may result in isolated power outages from downed tree branches. The precipitation will come to end Sunday night from west to east, though gusty winds will prevail into Monday. IAZ004>007-015-121800- /O.CON.KDMX.WS.W.0004.200412T1200Z-200413T0900Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, and Emmetsburg 500 AM CDT Sun Apr 12 2020 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM CDT MONDAY... * WHAT...Heavy snow expected. Total snow accumulations of 4 to 9 inches. Light icing to around a tenth an inch possible. Winds gusting to around 40 to 50 mph. * WHERE...Far Northwest and Northern Iowa. * WHEN...From 7 AM Sunday to 4 AM CDT Monday. * IMPACTS...Travel could be very difficult. Areas of blowing snow could significantly reduce visibility with near blizzard conditions possible. Heavy wet snow and/or light icing combined with the strong northerly winds may cause tree damage and possible isolated power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IAZ016-017-023-024-033-034-121800- /O.CON.KDMX.WW.Y.0017.200412T1500Z-200413T0900Z/ Hancock-Cerro Gordo-Pocahontas-Humboldt-Sac-Calhoun- Including the cities of Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, and Pomeroy 500 AM CDT Sun Apr 12 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 4 AM CDT MONDAY... * WHAT...Snow expected. Total snow accumulations of 1 to 3 inches. Light icing to around a tenth of an inch possible. Winds gusting to around 40 to 50 mph. * WHERE...Northwest and Northern Iowa. * WHEN...From 10 AM Sunday to 4 AM CDT Monday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility to less than 1 mile during times of heavier snow. Wet snow and/or light icing combined with the strong northerly winds may cause tree damage and possible isolated power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines CURTIS
423 WWUS43 KDMX 121559 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 1059 AM CDT Sun Apr 12 2020 ...Moderate to Heavy Snow Likely Over Portions of Northwest and Northern Iowa Sunday... .Rain continues to transition to snow early Sunday morning over northwest Iowa as a cold front pushes across the state. Gusty winds behind the front have resulted in significantly reduced visibility due to blowing snow, especially during snowfall. Near- blizzard conditions will be possible across northwest Iowa due to the blowing snow and gusty winds, making any travel dangerous. While initial accumulations on roadways will be mitigated by warm ground temperatures, blowing snow and higher snow rates will eventually allow for snow to accumulate on roads, causing hazardous travel conditions. Heavy, wet snow and/or light icing coupled with the strong winds may result in isolated power outages from downed tree branches. The precipitation will come to end Sunday night from west to east, though gusty winds will prevail into Monday. IAZ004>007-015-130000- /O.CON.KDMX.WS.W.0004.000000T0000Z-200413T0900Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, and Emmetsburg 1059 AM CDT Sun Apr 12 2020 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM CDT MONDAY... * WHAT...Heavy snow expected. Total snow accumulations of 4 to 9 inches. Light icing to around a tenth an inch possible. Winds gusting to around 40 to 50 mph. * WHERE...Far Northwest and Northern Iowa. * WHEN...From 7 AM Sunday to 4 AM CDT Monday. * IMPACTS...Travel could be very difficult. Areas of blowing snow could significantly reduce visibility with near blizzard conditions possible. Heavy wet snow and/or light icing combined with the strong northerly winds may cause tree damage and possible isolated power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IAZ016-017-023-024-033-034-130000- /O.CON.KDMX.WW.Y.0017.000000T0000Z-200413T0900Z/ Hancock-Cerro Gordo-Pocahontas-Humboldt-Sac-Calhoun- Including the cities of Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, and Pomeroy 1059 AM CDT Sun Apr 12 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT MONDAY... * WHAT...Snow expected. Total snow accumulations of 1 to 3 inches. Light icing to around a tenth of an inch possible. Winds gusting to around 40 to 50 mph. * WHERE...Northwest and Northern Iowa. * WHEN...From 10 AM Sunday to 4 AM CDT Monday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility to less than 1 mile during times of heavier snow. Wet snow and/or light icing combined with the strong northerly winds may cause tree damage and possible isolated power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines Hagenhoff
512 WWUS43 KDMX 122001 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 301 PM CDT Sun Apr 12 2020 ...Moderate to Heavy Snow Continues Over Northwest and Northern Iowa Sunday... .Snow continues over northwest and northern Iowa this afternoon, with a few reports of 5+ inches. Gusty winds behind the front have resulted in significantly reduced visibility due to blowing snow, especially during snowfall. Near-blizzard conditions will be possible across northwest Iowa due to the blowing snow and gusty winds, making any travel dangerous. Heavy, wet snow and/or light icing coupled with the strong winds may result in isolated power outages from downed tree branches. The precipitation will come to end tonight from west to east, though gusty winds will prevail into Monday. IAZ004-005-015-130300- /O.EXT.KDMX.WS.W.0004.000000T0000Z-200413T0300Z/ Emmet-Kossuth-Palo Alto- Including the cities of Estherville, Algona, and Emmetsburg 301 PM CDT Sun Apr 12 2020 ...WINTER STORM WARNING NOW IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...Heavy snow expected. Total snow accumulations of 4 to 9 inches. Light icing to around a tenth an inch possible. Winds gusting to around 40 to 50 mph. * WHERE...Far Northwest and Northern Iowa. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Travel could be very difficult. Areas of blowing snow could significantly reduce visibility with near blizzard conditions possible. Heavy wet snow and/or light icing combined with the strong northerly winds may cause tree damage and possible isolated power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IAZ006-007-130415- /O.EXT.KDMX.WS.W.0004.000000T0000Z-200413T0600Z/ Winnebago-Worth- Including the cities of Forest City, Lake Mills, Northwood, and Manly 301 PM CDT Sun Apr 12 2020 ...WINTER STORM WARNING NOW IN EFFECT UNTIL 1 AM CDT MONDAY... * WHAT...Heavy snow expected. Total snow accumulations of 4 to 9 inches. Light icing to around a tenth an inch possible. Winds gusting to around 40 to 50 mph. * WHERE...Far Northwest and Northern Iowa. * WHEN...Until 1 AM CDT Monday. * IMPACTS...Travel could be very difficult. Areas of blowing snow could significantly reduce visibility with near blizzard conditions possible. Heavy wet snow and/or light icing combined with the strong northerly winds may cause tree damage and possible isolated power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IAZ023-024-033-034-130300- /O.EXT.KDMX.WW.Y.0017.000000T0000Z-200413T0300Z/ Pocahontas-Humboldt-Sac-Calhoun- Including the cities of Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, and Pomeroy 301 PM CDT Sun Apr 12 2020 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...Snow expected. Total snow accumulations of 1 to 3 inches. Light icing to around a tenth of an inch possible. Winds gusting to around 40 to 50 mph. * WHERE...Northwest and Northern Iowa. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility to less than 1 mile during times of heavier snow. Wet snow and/or light icing combined with the strong northerly winds may cause tree damage and possible isolated power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IAZ016-017-130415- /O.EXT.KDMX.WW.Y.0017.000000T0000Z-200413T0600Z/ Hancock-Cerro Gordo- Including the cities of Garner, Britt, Kanawha, Mason City, and Clear Lake 301 PM CDT Sun Apr 12 2020 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 1 AM CDT MONDAY... * WHAT...Snow expected. Total snow accumulations of 1 to 3 inches. Light icing to around a tenth of an inch possible. Winds gusting to around 40 to 50 mph. * WHERE...Northwest and Northern Iowa. * WHEN...Until 1 AM CDT Monday. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility to less than 1 mile during times of heavier snow. Wet snow and/or light icing combined with the strong northerly winds may cause tree damage and possible isolated power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/desmoines Hagenhoff
698 WWUS43 KDMX 130259 WSWDMX URGENT - WINTER WEATHER MESSAGE National Weather Service Des Moines IA 959 PM CDT Sun Apr 12 2020 ...Winter Storm Winding Down... .Blustery north winds will continue overnight and may cause blowing snow, especially in open areas. No additional snowfall is anticipated. IAZ006-007-130400- /O.CAN.KDMX.WS.W.0004.000000T0000Z-200413T0600Z/ Winnebago-Worth- Including the cities of Forest City, Lake Mills, Northwood, and Manly 959 PM CDT Sun Apr 12 2020 ...WINTER STORM WARNING IS CANCELLED... Blustery north winds will continue overnight and may cause blowing snow, especially in open areas. No additional snowfall is anticipated. $$ IAZ004-005-015-130400- /O.CAN.KDMX.WS.W.0004.000000T0000Z-200413T0300Z/ Emmet-Kossuth-Palo Alto- Including the cities of Estherville, Algona, and Emmetsburg 959 PM CDT Sun Apr 12 2020 ...WINTER STORM WARNING IS CANCELLED... Blustery north winds will continue overnight and may cause blowing snow, especially in open areas. No additional snowfall is anticipated. $$ IAZ023-024-033-034-130400- /O.CAN.KDMX.WW.Y.0017.000000T0000Z-200413T0300Z/ Pocahontas-Humboldt-Sac-Calhoun- Including the cities of Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, and Pomeroy 959 PM CDT Sun Apr 12 2020 ...WINTER WEATHER ADVISORY IS CANCELLED... Blustery north winds will continue overnight and may cause blowing snow, especially in open areas. No additional snowfall is anticipated. $$ IAZ016-017-130400- /O.CAN.KDMX.WW.Y.0017.000000T0000Z-200413T0600Z/ Hancock-Cerro Gordo- Including the cities of Garner, Britt, Kanawha, Mason City, and Clear Lake 959 PM CDT Sun Apr 12 2020 ...WINTER WEATHER ADVISORY IS CANCELLED... Blustery north winds will continue overnight and may cause blowing snow, especially in open areas. No additional snowfall is anticipated. $$ For more information from the National Weather Service visit https://weather.gov/desmoines
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this winter storm warning went out at Apr 11, 3:06 PM CDT, 17 minutes earlier.
Area forecast discussion, Apr 11, 3:06 PM CDT, 17 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 306 PM CDT Sat Apr 11 2020 .DISCUSSION.../Tonight through Saturday/ Issued at 306 PM CDT Sat Apr 11 2020 Initial push of warm advection and moisture into the state has produce scattered showers and a few storms across Iowa today. This initial surge continues eastward into this evening with precipitation spreading into eastern Iowa and northern Illinois. Additional scattered showers and thunderstorms seem likely across the south again later this evening into the overnight as another weak wave passes through near the Iowa/Missouri border. Meanwhile, a strengthening boundary will slowly into central Iowa overnight as low pressure deepens across the Plains. Wind fields are forecast to intensify through the night as the pressure gradient tightens with increasing cold advection into northwest Iowa. Forcing increases significantly into Sunday with the approach of the northern stream shortwave. Precipitation will increase in coverage and intensity into the morning across behind the boundary across the northwest third of Iowa. Models have trended slightly farther north with axis of main forcing and resultant QPF and this needs to be monitored in further runs. Impressive mid level QG and frontogenetical forcing will be ongoing for a good portion of the day across the north with banded snowfall likely. In addition, stability is quite weak with thunder possible in the far north enhancing snowfall rates. Rates of 1-2" seems quite possible near the Minnesota border for a few hours into Sunday afternoon. Amounts in the far northwest will likely be from 8-10" but could be even high should convective elements develop. The gradient of snow will be tight on the south side of the band where warmer air is expected to keep precipitation mainly liquid prior to the heavier QPF ending towards evening. Otherwise, winds strengthen during the day and into the evening with near blizzard conditions in the warning areas. A possible upgrade seems in the cards should the wind fields develop, although fracturing of stucco snow to reduce visibilities is somewhat difficult. Elsewhere, a wind advisory also seems likely to be issued in future forecasts as the top of the mixed layer is mostly 40-50kts in most locations later Sunday into Sunday night as strong cold advection spreads across the state. HRRR has been showing some decent instability in the far southeast by Sunday afternoon and there is some concern that the potential is being underplayed. Shear is not a problem with this system so everything depends on the ability for instability to develop given the extensive cloud cover and track of surface low. This will need to be closely watched with damaging winds and large hail possible, if greater instability would develop, a tornado would not be out of the question either. After the storm departs late Sunday night into early Monday, thermal trof will enter the state on Monday with a brisk and cold day. Some lingering clouds may persist in the north through the day given the cyclonic curvature and the approach of a weak shortwave late in the day. The overall upper pattern remains unchanged through the mid to late work week with a large upper trof continuing across the eastern half to two-thirds of the nation. This will keep open the reservoir of unseasonably cold air into the state during the work week with temperatures holding 15-20 degrees below normal for much of the time. Some slight moderation is expected by late in the period as the deep trof begins to migrate east with the amplitude of the upper flow flattening, allowing for some modification of the airmass in the Midwest. Chances for precipitation through the week will be limited with any rain/snow remaining light and rather limited in spacial extent. && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 1230 PM CDT Sat Apr 11 2020 Aviation conditions will deteriorate through the forecast period with widespread VFR conditions becoming MVFR to IFR tonight into Sunday morning. Ceilings will lower quickly this evening with scattered showers across the state along with isolated thunder in southern Iowa. Surface winds will become east to northeast and increase overnight into Sunday morning as surface low deepens in the Plains. Poor conditions with widespread restrictions to ceilings and visibilities are expected on Sunday with strong surface winds. && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 10 AM Sunday to 4 AM CDT Monday for IAZ016-017-023-024-033-034. Winter Storm Warning from 7 AM Sunday to 4 AM CDT Monday for IAZ004>007-015. && DISCUSSION...Cogil AVIATION...Cogil
Hazardous weather outlook, Apr 11, 5:13 AM CDT, 10 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 513 AM CDT Sat Apr 11 2020 IAZ004>007-015>017-023-024-033-034-044-121015- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Sac-Calhoun-Crawford- 513 AM CDT Sat Apr 11 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Rain showers and non-severe thunderstorms will move through the area today and tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Winter Storm Watch is in effect for the area Sunday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Morning low temperatures in the teens to low 20s and wind chills in the single digits to teens are anticipated each of Monday, Tuesday, and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ025>028-035>039-045>048-057-058-121015- Wright-Franklin-Butler-Bremer-Webster-Hamilton-Hardin-Grundy- Black Hawk-Carroll-Greene-Boone-Story-Audubon-Guthrie- 513 AM CDT Sat Apr 11 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Rain showers and non-severe thunderstorms will move through the area today and tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Rain will change to snow on Sunday with the highest accumulations over northwest and north central Iowa, though minor accumulations of an inch or two will be possible. Morning low temperatures in the low to mid 20s and wind chills in the upper single digits to low 20s are anticipated each of Monday, Tuesday, and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ049-050-059>062-070>075-081>086-092>097-121015- Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 513 AM CDT Sat Apr 11 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Rain showers and non-severe thunderstorms will move through the area today and tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Rain will change to snow late in the day Sunday and Sunday night with little if any accumulation expected. Morning low temperatures in the 20s and wind chills in the teens to low 20s are anticipated each of Monday, Tuesday, and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CURTIS
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 3:23 PM CDT | Winter Weather Advisory | DMX | Calhoun, Cerro Gordo, Hancock, Humboldt, Pocahontas, Sac | 31 hr |
Nearby
Winter Storm Warnings in Iowa, 2020Every winter storm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.